Statins and their side-effects: the results of press exposure.

While clearing out my in-tray I found this little piece, which I constructed in 2010 and then did nothing about. In view of the recent interest in the cholesterol hypothesis (not least its thorough debunking by Malcolm Kendrick and Matt Ridley (in “The Times” I thought it worth an outing!  So here it is.

Following the publication of a letter in the BMJ detailing my personal experience of statin-induced side-effects (1) I was contacted by a medical newspaper (Pulse) and asked to write a short article elaborating my contention that the absolute benefit of statins was nothing like as significant as the relative benefit as reported widely in the national press (ref).  I was subsequently approached by the “Daily Mail” to collaborate on a piece intended for patient consumption, which appeared on (ref).

I received 29 letters and two emails on the topic.  Five were from my local area (Bexley, Greenwich and Bromley) and the other respondents were widely dispersed across England (including one from the Channel Islands, but none from Wales, Scotland or Northern Ireland).

One was from a doctor asking if I was aware of the link between statin side-effects and levels of coenzyme Q10 (I was).  The remainder were from people who considered that they had suffered from statin-induced side-effects.

It would be difficult to assess the incidence of musculoskeletal symptoms in statin-takers from this sample as it is determined by the market penetration of the “Daily Mail” to the target group and the propensity of people to take the trouble to pen a response.  But were the symptoms described truly statin-related?  All of the letters gave clear and often lengthy clinical histories (in fact, probably longer than I would extract in a clinic).  So I assessed the likelihood of the symptoms being cause and effect, as well as the other likely diagnoses.  This was aided by the respondents’ outcome when they stopped statins.

The results are summarised below.

Emails/letters reporting symptoms: 30 (23F, 6M, 1 not specified)
Patients with established heart disease or hypertension 8
Probable statin-related symptoms 18*
Possible statin-related symptoms 7
Other diagnoses PMR (2); Gout/Palindromic RA (1**); Myasthenia (1***); Shoulder capsulitis (1); knee OA (1)
Patients recording GP dismissal of cause and effect 4
Patients recording GP/specialist insistence that they must continue statins 6
Patients recording GP/specialist suggesting they should stop  statins 2
Patients recording that they were given several statins 5
Patients recording switch of statin (to a cheaper one) 2
Requests for a clinic appointment 2

*All these patients reported relief of symptoms on stopping statins and 2 recorded recurrence on re-starting

** One further patient reported gout-like symptoms which disappeared after cessation.

*** One further patient reported myasthenic symptoms (diagnosed as such) which recovered completely on cessation

11 patients gave their age (range 63-81, mean 66.8yr).  One patient with typical symptoms thought she was taking amlodipine for high cholesterol and atorvastatin for hypertension.  One sent leaflets about “natural” alternatives without indicating whether they had taken statins at all.

A recurring theme was a sense of relief patients were not mad in thinking their symptoms were iatrogenic; one respondent wrote  “But nobody wants to know they say keep taking them” – and another said “So I am not being a silly woman after all!”.  A third (whose symptoms disappeared on cessation, but was told she “must” take another), asked “Why are GPs putting so much pressure on patients to take statins?” A fourth expressed relief that she was not imagining the symptoms and that “I am not mad just yet!”.  Several commented that they were on no other medication.  One of the patients requesting an appointment with me lived over 100 miles away.

What is clear from these responses, my own experience and the experience of a number of my patients is that statin side-effects can be far from trivial, that there is an undercurrent of unjustified scepticism among professionals when patients confront them with musculoskeletal symptoms, that switching statins because of cost is explicit and that there is a lack of understanding of the difference between absolute and relative risk.  The setting of targets has clearly influenced the prescription of statins and while a proportion of patients may be at high risk because of concomitant or pre-existing heart disease there remains a substantial number, not least females in the older age group, who have elevated cholesterol as a single risk factor.

(1) Bamji AN, More reasons for caution with statins and other such. BMJ 2008; 337: 1229

(2) Bamji AN. Viewpoint: The hidden (and painful) risk of statins. Daily Mail, 26th January 2009

Advertisements